Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Wakefield, VA

May 31, 2003Hertford County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at May 31, 2003, 7:14 PM EDT for Hertford County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 7:14 PM EDT (23:14 UTC)
Expired
May 31, 2003, 7:45 PM EDT
In force
31 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Hertford County, NC

The radar

The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:05 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 312314
SVRAKQ
NCC091-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MURFREESBORO...MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLETON AND BARTONSVILLE AROUND 715 PM
  WINTON AND OAK VILLA AROUND 720 PM
  TUNIS AROUND 725 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

SEEK A STURDY SHELTER IMMEDIATELY

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

LAT...LON 3631 7675 3637 7712 3647 7713 3648 7706
          3654 7713 3653 7691 3641 7696
$$

HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:01 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 31, 4:01 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
401 PM EDT SAT MAY 31 2003

OVERVIEW: AREA EXPERIENCING SVR WX THIS AFTN...W/ SEVERAL CNTYS
ALREADY UNDER SVR TSTM WARNINGS. HAVE ALRDY RECVD SEVERAL REPORTS OF
PENNY/NICKEL-SIZED HAIL. MAIN FOCUS PT FOR SVR WX TDY HAS BEEN UPR
JET LFQ OVR MDTLY UNSTBL ATMSPHR...ALONG W/A SFC COLD FRNT OFF TO
THE WEST. CLDS THIS MRNG HAVE BEEN SCT/BKN THIS AFTN BUT STILL
LIMITED HTG SOMEWHAT (TEMPS MAINLY IN 70S TO NR 80 AS OPPOSED TO IN
THE 80S) SO CAPE/INSTBLTY INDICES HAVE NOT BEEN THAT IMPRESSIVE.
HWVR...SHEAR VRY IMPRESSIVE SO SRN 2/3 OF AREA IS UNDER A TORNADO
WATCH THRU 00Z...W/REMAINDER OF CWA UNDER A SVR TSTM WTCH THRU 23Z.

SHORT TERM: EXPECT STORMS TO END FM W TO E LATE THIS EVENG/TNGT AS
STRONG LOW PRES MOVES TO NEW JERSEY BY SUN MORNG...DRAGGING AS COLD
FRONT THRU THE AREA TNGT. AS HI PRES BLDS IN...A VRY STRG PRES
GRADIENT WL DEVELOP OVR THE AREA...ESPECIALLY THE NRN THIRD OF THE
CWA CLOSER TO THE TRACK OF THE LOW. WILL HOIST AN NPW FOR A WIND
ADVISORY FOR PRNS OF THE AREA. GRADIENT SLACKENS QUICKLY BY LATER
SUN AFTN AS THE HI CONTS TO BLD OVR THE MID ATLC. W/ MCLR SKIES
AND LGT WINDS SUN NGT...THIS WILL LEAD TO QUITE COOL WX FOR EARLY
JUNE W/ LOWS IN THE MID/UPR 40S N AND W...AND 50S ELSEWHERE. NEXT
SYSTEM APPROCHES MON NGT/TUES SO DRY WX SHORT-LIVED...W/ BOTH THE
ETA AND GFS SHOWING A FAIR AMT OF PRECIP FOR TUES.

EXTENDED: WED THRU SAT...GFS/EC BOTH SHOWING AN UNSETTLED WX PATTERN
ACRS THE MID ATLC...KEEPING WED DRY FOR NOW AS SYSTM ON TUES MOVES
OFFSHORE. ERN/CNTRL US TROF WILL CONT TO PUMP UP MOIST LOW PRES FROM
THE GULF OF MEXICO FOR THE THU THROUGH SAT PD..SO WILL HAVE CHC FOR
SHWRS/TSTMS ALL 3 DAYS.

MARINE:

FCSTID = 19

SBY 60 71 45 75 / 70 10 00 00
OXB 60 69 49 68 / 70 10 00 00
ECG 63 78 54 75 / 60 10 00 00
ORF 63 75 57 72 / 60 10 00 00
PHF 63 76 52 73 / 60 10 00 00
AKQ 61 78 49 74 / 60 10 00 00
RIC 61 76 50 75 / 50 10 00 00
FVX 56 76 46 76 / 40 10 00 00
FCSTID =   19

.AKQ...
.MD...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
MDC019...MDC039...MDC045...MDC047.

SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

.NC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
NCC015...NCC029...NCC041...NCC053...NCC073...NCC091...NCC131...NCC139
...NCC143.

SCA ATLC CSTL WTRS NC/VA BORDER TO CURRITUCK BCH LGT AND CURRITUCK
SND.

.VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
VAC001...VAC033...VAC057...VAC065...VAC075...VAC085...VAC097...VAC101
...VAC103...VAC109...VAC119...VAC133...VAC159...VAC193.

TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAC007...VAC025...VAC036...VAC041...VAC049...VAC053...VAC073...VAC081
...VAC087...VAC093...VAC095...VAC111...VAC115...VAC117...VAC127...VAC
131...VAC135...VAC147...VAC149...VAC175...VAC181...VAC183...VAC199...
VAC550...VAC570...VAC595...VAC620...VAC650...VAC670...VAC700...VAC710
...VAC730...VAC735...VAC740...VAC760...VAC800...VAC810...VAC830.

SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BORDER AND VA PRTN SHES
BAY.

BROWN
Hazardous weather outlook, May 31, 6:10 AM EDT, 13 hours 4 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 2:15 PM EDT, 4 hours 59 minutes before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
Local storm report, May 31, 4:03 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    AMELIA                    VA   0.88 IN HAIL
05/31/03   AMELIA                         5 MINS...NICKEL SIZE
                                          REPORTED BY SPOTTER.

0248 PM    CHESTERFIELD              VA   0.88 IN HAIL
05/31/03   CHESTERFIELD                   PENNY SIZE IN HUGENOT
                                          AREA REPORTED BY SPOTTER

0253 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   DIME SIZE HAIL REPORTED
                                          BY SPOTTER HUGENOT
                                          BRIDGE-CHINGHAM PKWY.

0255 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   10 MINS MARBLE-SIZE HAIL
                                          LARGEST .75 INCH REPORTED
                                          BY SPOTTER.

0256 PM    RICHMOND                  VA   1.00 IN HAIL
05/31/03   HENRICO                        .75 TO 1 INCH HAIL
                                          REPORTED BY EPA MET
                                          AVONDALE AVE AND
                                          LIBURNUM.

0300 PM    HENRICO                   VA   0.75 IN HAIL
05/31/03   HENRICO                        DIME-SIZE HAIL REPORTED
                                          BY SPOTTER.

0328 PM    PRINCE GEORGE             VA   WIND DAMAGE
05/31/03   PRINCE GEORGE                  911 CENTER REPORTED LARGE
                                          TREE DN SRN CTY AND
                                          NICHEL SIZE HAIL AT UNION
                                          BRIDGE ROAD.
RC/PH/BH
Special weather statement, May 31, 6:56 PM EDT, 18 minutes before
MDZ021>024-VAZ048-049-062>064-072>078-085-099-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
656 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORM WATCH 447 HAS BEEN CANCELLED...

CONDITIONS FAVORABLE FOR THE FORMATION OF SEVERE THUNDERSTORMS ARE
NO LONGER EXPECTED ACROSS NORTH CENTRAL VIRGINIA AND THE MARYLAND
EASTERN SHORE. HOWEVER...SHOWERS WITH OCCASIONAL THUDERSTORMS WILL
STILL BE POSSIBLE OVER THE NEXT FEW HOURS. DANGEROUS LIGHTNING AND
VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:52 PM EDTSevere Thunderstorm WarningAKQNorthampton43 min
May 31, 5:58 PM EDTSevere Thunderstorm WarningAKQNorthampton37 min
May 31, 6:17 PM EDTTornado WarningAKQNorthampton28 min
May 31, 6:46 PM EDTSevere Thunderstorm WarningAKQNorthampton39 min
May 31, 7:22 PM EDTSevere Thunderstorm WarningAKQGates38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.